Urinary tract infections, or UTIs, are extremely prevalent disorders that can afflict men and women of any age but are more prevalent in women. Infections can affect the bladder, the kidneys, or any other portion of the urinary tract. Pyelonephritis is a kidney infection that can be extremely serious and even fatal.
Due to the proximity of the lower urinary system and the lower digestive tract, the same issue could affect both. This could result in symptoms such as diarrhea, which indicates an infection in the intestines, and frequent, painful urination, which indicates a UTI or bladder infection. However, an issue in one tract triggers a problem in the other, resulting in the patient experiencing symptoms in both tracts simultaneously. It leads the patients to wonder: can UTI cause diarrhea?
Today’s post is all about diarrhea and UTI. This post will answer the main question: can a UTI cause diarrhea? Keep reading to find the link between diarrhea and UTI, the causes, symptoms, and treatment options.
UTIs are prevalent (especially in females). 90% of UTIs manifest as acute cystitis (urinary bladder inflammation). Complex UTIs, a more serious kind of UTI in which the infection travels to the kidneys or bloodstream, can occur in some individuals. When a UTI is complicated, the symptoms tend to be more severe, and the digestive tract may become involved, resulting in diarrhea. A complex UTI induces diarrhea or loose stools. The term complicated UTI indicates that the infection has spread outside the urine bladder. When bacteria enter the kidneys or the circulatory system, they might produce other symptoms, including nausea, vomiting, diarrhea, or loose stools.
The digestive and urinary systems are intricately related, particularly where the bladder meets the colon and rectum. Consequently, an inflammatory process in the bladder will directly damage these structures. The heat produced by the inflammatory process speeds up intestinal motility at contact areas. Inflammatory mediators released in the urinary system move to the digestive tract via shared blood pools in the region. In either situation, the effect will be increased fluid and movement in the intestines, resulting in diarrhea. Nausea, vomiting, and diarrhea are symptoms of systemic distress when the kidneys are affected.
Diarrhea is a common symptom that is frequently caused by digestive tract issues. Sometimes it occurs for reasons unrelated to digestion, and sometimes it seems to occur for no apparent reason. The most common form of diarrhea is acute diarrhea. It begins rapidly, worsens rapidly, and is brief. People with diarrhea frequently exhibit additional signs and symptoms, such as abdominal cramps or pain, excessive gas, and a sense of fullness.
A UTI can result in burning or painful urination, a frequent need to urinate, and pain in the lower abdomen and pelvic regions. There is also a pungent urine odor when the person has a UTI. Most UTIs are ascending infections, which begin in the urethra and progress to the bladder. It can extend to the kidney, causing flank pain and other symptoms.
Appetite loss, nausea, and vomiting also indicate UTIs and diarrheal diseases. When you have diarrhea, you may feel nauseous and vomit. Both UTIs and infectious diarrhea can cause fever. In extreme cases, there is a possibility that the individual will get dehydrated or develop septicemia. In some instances, additional signs and symptoms may manifest. Both septicemia and extreme dehydration are medical emergencies that must be treated immediately.
A UTI can cause diarrhea if the chemicals that induce inflammation in the infected portion of the urinary system impact the colon. These substances may result in pain and increase colonic activity, resulting in diarrhea.
UTI itself cannot cause diarrhea. However, as a potential adverse effect of treating a UTI, you may experience diarrhea or loose stools. In most cases, antibiotics are the initial treatment for UTIs. People with a UTI may be prescribed additional medications, including nonsteroidal anti-inflammatory drugs (NSAIDs), which have been associated with diarrhea. These drugs can produce diarrhea or loose stools in numerous ways, including direct irritant effects and intestinal microbiota imbalance—most people who get diarrhea due to a medicine experience mild symptoms that resolve on their own.
If the same underlying issue causes diarrhea and UTI, the same medication may treat both conditions. However, this is not the case, as always. Diarrhea and a UTI can be treated separately yet simultaneously. Typically, diarrhea is a short-term condition requiring only supportive care or sometimes none. Rest, drinks, and a bland diet are all that are necessary for the treatment of diarrhea.
Since bacteria cause the majority of UTIs, antibiotics are frequently used to treat them. Antibiotics can also be administered to those who have diarrhea due to a bacterial infection. You may require probiotics to restore normal intestinal flora (naturally occurring bowel microbes).
UTIs can cause fluid and electrolyte loss due to frequent urination and diarrhea. This could result in dehydration. Therefore, it is essential to consume enough water to remain hydrated. It involves taking oral rehydrating solutions (ORS). Oral hydration is not an option if the patient’s condition requires intravenous fluid administration. Always consult a doctor if you have diarrhea and a UTI so that both problems may be adequately treated and cared for and grave consequences can be prevented.
Problems, some of which may be life-threatening, can be prevented with prompt and effective treatment. It is crucial to rapidly identify the cause of the illness and treat it with the appropriate medications.
A person with a UTI can experience diarrhea due to the infection spreading to the gastrointestinal tract, but diarrhea is not a common symptom of a UTI. UTIs typically affect the urinary system, consisting of the kidneys, bladder, ureters, and urethra. If a person has a UTI and diarrhea, they must see a doctor for an accurate diagnosis and treatment. In addition to prescribing antibiotics to treat the UTI, the physician may suggest additional diarrhea treatment. Occasionally, diarrhea may be caused by a separate gastrointestinal issue unrelated to a UTI.
UTI impacts the kidneys, bladder, ureters, and urethra. Diarrhea is not a typical symptom of a UTI, but an infected urinary tract could spread to the gastrointestinal tract and kidney, causing diarrhea. Kidney infections that are not treated result in grave consequences, including diarrhea, flank pain, and septicemia. An uncomplicated UTI can cause diarrhea. It is also possible that a person’s diarrhea is caused by a particular gastrointestinal condition unrelated to a UTI. Consult a physician for a proper diagnosis if you suspect you have an infection and are also experiencing diarrhea.
At Family Medicine Austin, our team of medical experts is committed to providing comprehensive, individualized care to all our patients. We are here to help you recover and return to your normal life. We will work with you to correctly identify and treat your diarrhea and UTI-related symptoms. So, do not ignore your health problems and schedule an appointment today.